Pennsylvania, 2004

Flood in Pennsylvania, June 17 to 18, 2004

June 17 to 18, 2004 · NWS CTP · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 17, 8:05 PM EST, 55 minutes earlier.

Area forecast discussion, Jun 17, 8:05 PM EST, 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
905 PM EDT THU JUN 17 2004

.UPDATE...
WL DROP WATCH 488 FOR THE LWR SUSQ...AS THE STROMS ARE JUST NOW
ENDING IN LANCASTER CO.

WL ALSO POST FFA FOR CAMBRIA AND SOMERSET COUNTIES THRU 10 AM. SO
MUCH WATER HEADING IN THERE NOW...AND CAN ONLY SEE THE RAIN LASTING
ALL NIGHT. THE FLOODING COULD GET VERY BAD (LOOKING UPSTREAM ON THE
RADAR MOSAIC) LATER IN THAT AREA.

WL THEREFORE UP THE POPS THERE...AND MENTION HEAVY RAINFALL.

FFW CONTINUES FOR CAMBRIA AND MAY BE EXTENDED PAST CURR EXP TIME OF
1130 PM EDT.
&&

.EARLIER UPDATE...
THE FOLLOWING WAS PREVIOUSLY ISSUED AT 757 PM EDT THU JUN 17 2004

WL DROP WATCH 487 FROM THE AREA...BUT HOLD ONTO ALL OF 488 FOR NOW.
STRONG ROTATION IN LANCASTER CO AGAIN...MAY BE FOLLOWING AN OLD
BOUNDARY LAID DOWN BY THE OTHER MONSTER THIS AFTN. SO FAR NO MORE
SVR RPTS FROM LANCASTER CO...JUST ONE REPORT OF FUNNEL CLD.
&&

.SHORT TERM (THROUGH TONIGHT)...
THE FOLLOWING WAS PREVIOUSLY ISSUED AT 350 PM EDT THU JUN 17 2004

ACTIVE SEVERE WEATHER EVENT GOING ON RIGHT NOW WITH TWO SEVERE
THUNDERSTORM WATCHES COVERING CENTRAL PA INTO THE EVENING HOURS.
STORMS PRODUCING WIND DAMAGE AND HEAVY RAIN AS THEY MOVE EASTWARD.
AS SHORTWAVE PASSES LATER THIS EVENING...ACTIVITY WILL DIE DOWN TO
JUST SOME LINGERING SHOWERS.
&&

.LONG TERM (FRIDAY THROUGH THURSDAY)...
THE FOLLOWING WAS PREVIOUSLY ISSUED AT 350 PM EDT THU JUN 17 2004

JUST ENOUGH INSTABILITY TOMORROW TO LEAVE IN MENTION OF SLIGHT
CHANCE THUNDER...THEN ATMOSPHERE STABILIZES FOR THE WEEKEND.
DECIDED TO DROP MENTION OF POPS SAT NIGHT INTO SUN AS NEXT WAVE A
BIT FURTHER SOUTH.

LINGERING FRONTAL BOUNDARY AGAIN BEGINS TO DRIFT NORTH TOWARD PA BY
MON...AND THEREFORE CHANCE FOR DAILY SHOWERS/TSTORMS RETURNS FOR
NEXT WEEK.
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR FLASH FLOODING FOR ZONES PAZ024-033 TRHOUGH
     10 AM FRI.
&&

UPDATED BY:   DANGELO
Hazardous weather outlook, Jun 17, 7:44 AM EST, 13 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
844 AM EDT THU JUN 17 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-181236-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
844 AM EDT THU JUN 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER CENTRAL PENNSYLVANIA
AGAIN THIS AFTERNOON AND EVENING. SOME MAY BECOME SEVERE WITH GUSTY
WINDS AND HAIL. IN ADDITION...SOME STORMS WILL CONTAIN TORRENTIAL
RAIN.

STORMS WITH TORRENTIAL RAIN COULD POP UP JUST ABOUT ANYWHERE...BUT
THE GREATEST THREAT FOR STORMS WITH GUSTY WINDS AND HAIL WILL BE
MAINLY ACROSS THE LOWER SUSQUEHANNA VALLEY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MARTIN

In the hours before

Local storm report, Jun 17, 4:01 PM EST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
501 PM EDT THU JUN 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0156 PM     TSTM WND DMG     3 W KANE                41.66N 78.87W
06/17/2004                   MCKEAN             PA   NWS EMPLOYEE

            5 TREES BLOWN DOWN ALONG U.S. ROUTE 6.

0146 PM     TSTM WND DMG     2 W SHEFFIELD           41.70N 79.07W
06/17/2004                   WARREN             PA   NWS EMPLOYEE

            TREES AND UTILITY LINES BLOWN DOWN

&&

LAMBERT
Local storm report, Jun 17, 5:10 PM EST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
610 PM EDT THU JUN 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     MUNCY                   41.20N 76.79W
06/17/2004                   LYCOMING           PA   TRAINED SPOTTER

            NUMEROUS TREES AND WIRES DOWN.

0505 PM     TSTM WND DMG     ORANGEVILLE             41.08N 76.41W
06/17/2004                   COLUMBIA           PA   EMERGENCY MNGR

            LARGE NUMBER OF TREES DOWN FROM ORANGEVILLE TO THE
            NORTHWEST. POSSIBLE FUNNEL CLOUD ALSO REPORTED WITH THIS
            STORM.

0448 PM     TSTM WND DMG     WILLIAMSPORT            41.24N 77.02W
06/17/2004                   LYCOMING           PA   EMERGENCY MNGR

            TREES AND WIRES DOWN

0440 PM     HAIL             MILLVILLE               41.12N 76.53W
06/17/2004  0.88 INCH        COLUMBIA           PA   COUNTY OFFICIAL

0425 PM     TSTM WND DMG     COLUMBIA                40.03N 76.50W
06/17/2004                   LANCASTER          PA   EMERGENCY MNGR

            TREES AND NUMEROUS WIRES DOWN

0420 PM     TSTM WND DMG     LITTLE PINE STATE PARK  41.36N 77.33W
06/17/2004                   LYCOMING           PA   EMERGENCY MNGR

            POWER LINES DOWN

0410 PM     FUNNEL CLOUD     PARADISE                40.01N 76.12W
06/17/2004                   LANCASTER          PA   EMERGENCY MNGR

0405 PM     TSTM WND DMG     2 S JOHNSTOWN           40.30N 78.92W
06/17/2004                   CAMBRIA            PA   COUNTY OFFICIAL

            TREE DOWN

0405 PM     HAIL             MILLERSVILLE            40.00N 76.35W
06/17/2004  1.00 INCH        LANCASTER          PA   COUNTY OFFICIAL

0404 PM     TSTM WND DMG     RENOVO                  41.33N 77.75W
06/17/2004                   CLINTON            PA   COUNTY OFFICIAL

            TREES DOWN

0349 PM     LIGHTNING        LANCASTER               40.04N 76.31W
06/17/2004                   LANCASTER          PA   COUNTY OFFICIAL

            *** 1 INJ *** CHILD STRUCK BY LIGHTNING

0325 PM     TSTM WND DMG     DUBOIS                  41.12N 78.76W
06/17/2004                   CLEARFIELD         PA   COUNTY OFFICIAL

            POWER OUTAGES IN CITY OF DUBOIS

0239 PM     TSTM WND DMG     TERRE HILL              40.16N 76.05W
06/17/2004                   LANCASTER          PA   COUNTY OFFICIAL

            TREES DOWN AND POWER OUTAGES

0156 PM     TSTM WND DMG     3 W KANE                41.66N 78.87W
06/17/2004                   MCKEAN             PA   NWS EMPLOYEE

            5 TREES BLOWN DOWN ALONG U.S. ROUTE 6.

0146 PM     TSTM WND DMG     2 W SHEFFIELD           41.70N 79.07W
06/17/2004                   WARREN             PA   NWS EMPLOYEE

            TREES AND UTILITY LINES BLOWN DOWN

&&

KL/RXR/
Special weather statement, Jun 17, 5:41 PM EST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
641 PM EDT THU JUN 17 2004

PAZ057-059-172315-
DAUPHIN-LEBANON-
641 PM EDT THU JUN 17 2004

...A STRONG THUNDERSTORM WILL AFFECT LEBANON AND DAUPHIN COUNTIES...

AT 640 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES NORTHWEST OF PALMYRA...MOVING EAST AT 25
MPH. THE THUNDERSTORM WILL BE NEAR ANNVILLE...LAWN...JONESTOWN...AND
LICKDALE AROUND 650 PM...CLEONA AND FREDERICKSBURG AROUND 655 PM...
MOUNT GRETNA...LEBANON AND SAND HILL AROUND 700 PM AND CORNWALL
AROUND 705 PM.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

DANGELO
Special weather statement, Jun 17, 6:07 PM EST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
707 PM EDT THU JUN 17 2004

PAZ059-066-172345-
LANCASTER-LEBANON-
707 PM EDT THU JUN 17 2004

...A STRONG THUNDERSTORM WILL AFFECT LANCASTER AND LEBANON
COUNTIES...

AT 705 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MYERSTOWN TO
COLUMBIA...MOVING EAST AT 35 MPH.

THE THUNDERSTORMS WILL BE NEAR SAFE HARBOR...LITITZ...AND EAST
PETERSBURG AROUND 715 PM...ROTHSVILLE...MILLERSVILLE...AND DENVER
AROUND 720 PM...WILLOW STREET...REAMSTOWN...LANCASTER AND EPHRATA
AROUND 725 PM.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

DANGELO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lancaster

When
June 17, 9:00 PM EST to June 18, 1:15 AM EST
Where
Lancaster forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.042, -76.248 (the zone’s center; the record gives no point)

Heavy rain caused flooding in Lancaster county during the evening of June 17. Minor flooding began during the late afternoon, but more significant flooding began around 10 pm. Several roads were closed in the city of Lancaster. In addition, flooding forced the closing of Manheim Pike in Manheim Township north of Lancaster, and Mount Joy Road in Rapho Township.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408447.